wondering about lamictal for biopolar. some background. my son is 27 yrs old. had been diagnosed with add when he was 16. was started on strattera. had begun experimenting with illicit drugs. his mood changed alot and extreme went from happy to sad, many times within minutes. was then diagnosed with bipolar a year later. went into drug rehab and was given depacoke along with the strattera. after a year or two stopped all prescribed meds.
at 22 began drinking alot. his moods went from bad to worse, extreme anxiety....... afraid to drive,go to far from home, go over bridges,afraid of dying,racing thoughts,hypochondriac, just to name some of his systems.
at 25 started paxil, felt somewhat better. went off after 1 1/2 years. got much worse 3 months later. went to a psychiatrist and bipolar was again diagnosed. my son is having a hard time with the bipolar diagnosis. he considers himself anxious, but not bipolar.
he didnt want to take the lamictal because of the side effects.
went to his GP and got zoloft. after 2 months he knows it isnt working. he just asked me today to read about lamictal and she what i could find out so here i am.i think he is feeling so bad he is ready to give it a try.
is anyone taking it?
what has been your experience?
thank you so much. i am very active on the SA and living with an addict forum,
What he goes through with the moods changing every minute is called a mixed state, you probably have heard of that. Depakote works for alot of people but I have seen in mostly in cases of type 2s.
The worst side effect from Lamictal is obviously Stephens Johnsons syndrom which is often fatal. I am sure you know that too. The main thing to observe is starting out at a low dose, 25 mg and slowly going up. I have been on it for a long time and it has made me very stable, more stable than and other medicine I have taken. As I said earlier anxiety is affected by bipolar. I suffer from it mostly when I am in a mixed state or rapid cycling.
Anyway my psychiatrist told me that he had seen bipolar persons go for 8 years without having severe "breakthroughs" of mania or manic depression, at least not severe. I have been hard to get stable and I will tell you what I have been on so far:
Anyway the side effects of the Lamictal are scary and I understand but I would hate for him to pass up on a medicine that has such a high effectiveness with alot of us. I am on here alot atthebeach and I have alot of knowledge about this disorder, not all of it. But come back and let me know how he is doing,
I am on Lamictal and have no major side effects. The scary thing about it is you can get steven johnsons syndrom from it when you first start it. I have anxiety too and that scared the crap out of me and took me two days of trying to take it to build up the courage to do it. It is suppose to be a rare possible side effect though.
I am on my 8th week on lamictal and have built up to 100mgs a day. I find that for the first time in my life, I feel ok. Insomnia has been the hardest part fo rme. I am also on abilify to help calm me down. It could be my own inner workings causing the insomnia, but I have no real complaints and my mind is less "racing". It takes a while to get stable and is not an overnight thing - thanks to these forums I have learned that. But trusting and giving it a chance is worth the result.
thank you all for your responses. my son is like amy and afraid to start the lamictal because of steven johnsons syndrome. i believe the zoloft made him much more manic. he stopped taking it. he wants to believe he only has anxiety and not bipolar because the meds are more intense and have many more side effects than anxiety meds. he went to the health food store yesterday and got a slew of natural remedys. he said he will try that for awhile and hope it works. stay tuned...
I've been on 400 mg daily (200 mg b.i.d) of Lamictal for years now. I for me it's a wonder drug. Other mood stabilizers or anti-psychotics made me feel drugged. This one makes me feel nothing...except like a normal person.
The only side effects I had were during titration and disappeared when the dosing leveled out. These we body aches and a slight visual disturbance. It isn't stimulating; I can take it right before bed. And it isn't sedating; I can take it when I wake up.
As far as everyone being soooo worried about "the rash", there are a lot more things in daily life, that are more likely to happen, that we don't worry about. Besides being rare and more often affecting women, from what I know, if it's going to happen, it does early on and then just stop taking the drug.
Also a word on anti-depressants, they can be bad news for many people with bipolar.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.